Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 16, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Apr 17, 2023, 2:56 PM MDT for 15 counties in Utah. It took effect at Apr 18, 2023, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2023, 2:56 PM MDT (20:56 UTC)
- In effect from
- Apr 18, 2023, 12:00 PM MDT
- Expired
- Apr 18, 2023, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Davis County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Salt Lake County, UT, San Juan County, UT, Sevier County, UT, Tooele County, UT, Utah County, UT, Wayne County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 218 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3390 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619 WWUS75 KSLC 172056 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 256 PM MDT Mon Apr 17 2023 UTZ114-120-121-130-131-181200- /O.NEW.KSLC.WI.Y.0016.230418T1800Z-230419T0100Z/ Western Uinta Basin-Castle Country-San Rafael Swell- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, Emery, Green River, Goblin Valley, Hanksville, Big Water, and Bullfrog 256 PM MDT Mon Apr 17 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM MDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Uinta Basin, Castle Country, San Rafael Swell, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From noon to 7 PM MDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
186 WWUS75 KSLC 180915 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 315 AM MDT Tue Apr 18 2023 UTZ114-120-121-130-131-182300- /O.CON.KSLC.WI.Y.0016.230418T1800Z-230419T0100Z/ Western Uinta Basin-Castle Country-San Rafael Swell- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, Emery, Green River, Goblin Valley, Hanksville, Big Water, and Bullfrog 315 AM MDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... * WHAT...Southwest to west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Uinta Basin, Castle Country, San Rafael Swell, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From noon today to 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
998 WWUS75 KSLC 181759 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1159 AM MDT Tue Apr 18 2023 UTZ101-190200- /O.NEW.KSLC.HW.W.0006.230418T1759Z-230419T0200Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 1159 AM MDT Tue Apr 18 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ114-120-121-130-131-190100- /O.CON.KSLC.WI.Y.0016.230418T1800Z-230419T0100Z/ Western Uinta Basin-Castle Country-San Rafael Swell- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, Emery, Green River, Goblin Valley, Hanksville, Big Water, and Bullfrog 1159 AM MDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Uinta Basin, Castle Country, San Rafael Swell, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
259 WWUS75 KSLC 181929 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 129 PM MDT Tue Apr 18 2023 UTZ101-190200- /O.CON.KSLC.HW.W.0006.000000T0000Z-230419T0200Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 129 PM MDT Tue Apr 18 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ102-104>106-115-116-190200- /O.EXB.KSLC.WI.Y.0016.000000T0000Z-230419T0200Z/ Tooele and Rush Valleys-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Western Millard and Juab Counties- Eastern Juab/Millard Counties- Including the cities of Tooele, Grantsville, Vernon, Ogden, Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, Payson, Delta, Little Sahara, Nephi, Scipio, and Fillmore 129 PM MDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph shifting northwest through the afternoon and remaining very strong. * WHERE...Tooele and Rush Valleys, Northern Wasatch Front, Salt Lake Valley, Utah Valley, Western Millard and Juab Counties and Eastern Juab/Millard Counties. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ114-120-121-130-131-190100- /O.CON.KSLC.WI.Y.0016.000000T0000Z-230419T0100Z/ Western Uinta Basin-Castle Country-San Rafael Swell- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, Emery, Green River, Goblin Valley, Hanksville, Big Water, and Bullfrog 129 PM MDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Western Uinta Basin, Castle Country, San Rafael Swell, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
398 WWUS75 KSLC 190059 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 659 PM MDT Tue Apr 18 2023 UTZ114-120-121-130-131-190200- /O.EXP.KSLC.WI.Y.0016.000000T0000Z-230419T0100Z/ Western Uinta Basin-Castle Country-San Rafael Swell- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, Emery, Green River, Goblin Valley, Hanksville, Big Water, and Bullfrog 659 PM MDT Tue Apr 18 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING... While gusty west winds of 30-40 mph will continue through much of the evening, winds have largely fallen below Advisory criteria, thus the Advisory will be allowed to expire. $$ UTZ101-190200- /O.CON.KSLC.HW.W.0006.000000T0000Z-230419T0200Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 659 PM MDT Tue Apr 18 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 60 mph. * WHERE...Great Salt Lake Desert and Mountains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ102-104>106-115-116-190200- /O.CON.KSLC.WI.Y.0016.000000T0000Z-230419T0200Z/ Tooele and Rush Valleys-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Western Millard and Juab Counties- Eastern Juab/Millard Counties- Including the cities of Tooele, Grantsville, Vernon, Ogden, Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, Payson, Delta, Little Sahara, Nephi, Scipio, and Fillmore 659 PM MDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Tooele and Rush Valleys, Northern Wasatch Front, Salt Lake Valley, Utah Valley, Western Millard and Juab Counties and Eastern Juab/Millard Counties. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
940 WWUS75 KSLC 190159 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 759 PM MDT Tue Apr 18 2023 UTZ101-190300- /O.EXP.KSLC.HW.W.0006.000000T0000Z-230419T0200Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 759 PM MDT Tue Apr 18 2023 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Gusty west to northwest winds of 30 to 40 mph continue this evening, but have fallen below criteria. Winds will continue to diminish further through the remainder of the evening, thus the Warning will be allowed to expire. $$ UTZ102-104>106-115-116-190300- /O.EXP.KSLC.WI.Y.0016.000000T0000Z-230419T0200Z/ Tooele and Rush Valleys-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Western Millard and Juab Counties- Eastern Juab/Millard Counties- Including the cities of Tooele, Grantsville, Vernon, Ogden, Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, Payson, Delta, Little Sahara, Nephi, Scipio, and Fillmore 759 PM MDT Tue Apr 18 2023 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... Winds have fallen below Advisory criteria and will continue to diminish through the remainder of the evening, thus the Advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 17, 5:06 AM MDT, 9 hours 50 minutes earlier.
Area forecast discussion, Apr 17, 5:06 AM MDT, 9 hours 50 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 506 AM MDT Mon Apr 17 2023 .SYNOPSIS...Southwesterly flow will strengthen over the area today. This will result in warm temperatures, which will increase snowmelt once more with area creeks and rivers running high, fast, and cold. A colder spring storm will impact the area Tuesday into Wednesday, bringing accumulating mountain snow and some potential for rain on snow across northern Utah. && .SHORT TERM (THROUGH 12Z WEDNESDAY)...Southwesterly flow aloft has spread into the area ahead of a deepening upstream low pressure system making its way towards the PacNW Coast. Surface winds have also been enhanced across northwest through west-central Utah valleys, maintaining warm temperatures overnight. The southwest flow will increase through the afternoon hours today while clouds gradually thicken. While breezy are expected across the western valleys, winds should remain below Advisory criteria. The excellent mixing provided by the winds combined with a generally warm airmass over the area will maintain afternoon max temperatures today of 5- 10F above normal. As the upstream low makes its way onto the PacNW Coast, shortwave disturbances ejecting out ahead of it will push a weak cold front into northern Utah late this afternoon into this evening. This will serve as a focus for showers. However, owing to the dry low levels, it may take awhile for the column to moisten enough to produce measurable precipitation, but a few showers should develop by the evening hours. Initially, this will be valley rain and mountain snow, with mixed precipitation in between. Snow levels will gradually lower as colder air slowly works into the area overnight. As the front weakens and precipitation begins to taper off overnight, the axis of the main trough will approach from the west. This trough will take on a little bit of a negative tilt, and its axis should cross Utah late tomorrow morning into the afternoon. This trough axis will be accompanied by a reinforcing cold front with stronger baroclinicity, along with upper divergence associated the left exit region of the upper jet. This translates to stronger lift and a better chance for precipitation across northern Utah. However, precipitation will not be particularly long-lived, so snow accumulations will be very minor in most valleys and generally remain below advisory level in the mountains. Winds will be a bit stronger with this system, with some areas approaching Advisory criteria, mainly far southern Utah near the front, and eastern valleys in postfrontal environment. Max temperatures tomorrow will also fall 10-20F from today's highs. The weather will in general quiet down late tomorrow night. However, a mean cyclonic flow associated with a diffuse trough will remain in place and maintain unsettled weather over the area. .LONG TERM (After 12Z/6AM Wednesday)...A rather mild and quiet week ahead during the extended forecast period as broad ridging sits over the Great Basin region. Colder air aloft behind a trough system could leave lingering precip along the northern parts of the CWA but otherwise expect mostly dry conditions with a warming trend during the second half of the period. By the start of the extended period on Wednesday we will be beyond the trough axis of a large scale trough feature. This strong trough will have extended far south and brought rather cold air masses aloft that will create favorable conditions for lingering precipitation along the northern mountains of the CWA and potentially some showers making it to valley surfaces. Lingering showers likely phased out by early Friday as remnant low level moisture fades and orographic processes cease. Models currently overwhelmingly favor a broad ridge to sit overhead and build heights over Utah and SW Wyoming. This will allow for subsidence and clearing of skies to make for greater daytime heating as well as zonal/southwesterly flow to help drive warmer air back in over the weekend and into the beginning of the new work week. Beyond this deterministic models begin to hint towards a new PNW trough building that could nudge into the region by midweek. This is somewhat shown in ensemble clusters as well as ~50% of clusters involving this trough but far from a consensus on a arrival time. Regardless, the extended forecast period looks to be another slow step into spring like weather. && .HYDROLOGY...With a continued warming trend today, snowmelt will continue once again across Utah. Currently, the most significant concern is related to Emigration Creek. Emigration is expected to reach just above flood flow tonight and again Tuesday night. Although last night's crest ended up below what was forecast, those with interests along Emigration Creek should continue to prepare for several nights of significant rises, especially with rain on snow forecast tonight which will cause enhanced snowmelt. There is also potential for the Weber River near Plain City to crest near flood stage early Wednesday morning. At this time, there are no significant changes to the current hydrologic forecasts. && .AVIATION...KSLC...Southerly winds will persist this morning and forecast to increase over the morning and into the afternoon with the strong potential for wind gusts nearing 30mph. Northerly wind shift is forecasted for the afternoon hours but stronger gusts from the south could overall persist even with lingering showers. VFR skies are forecast with a mid-level cloud deck arriving tomorrow afternoon with some lingering showers embedded in them. .REST OF UTAH AND SOUTHWEST WYOMING...Southerly winds will persist this morning and forecast to increase over the morning and into the afternoon with the strong potential for wind gusts nearing 30mph across all terminals. Northerly wind shift is forecasted for the afternoon hours for the northern terminals but stronger gusts from the south could overall persist even with lingering showers. VFR skies are forecast with a mid-level cloud deck arriving tomorrow afternoon with more southern sites seeing more clear skies than the north. Showers move in with the clouds over northern UT by the late afternoon hours. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Selbig For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:57 PM MDT | Winter Weather Advisory | SLC | Box Elder, Cache, Davis, Juab, Morgan, Rich and 5 more | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.